Alabama, 2003

Flash Flood and Damaging Wind in Alabama, July 10, 2003

July 10, 2003 · NWS HUN · 2 events in 1 county or zone

1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 10, 1:20 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 1:20 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
220 PM CDT THU JUL 10 2003

SHOWERS AND STORMS HAVE RAPIDLY DEVELOPED TODAY AS AN UPPER LEVEL
TROUGH ENHANCES THE INSTABILITY AND DEEP MOISTURE OVER THE AREA. AT
TIMES SKIES HAVE BEEN ALMOST CLEAR...BUT AT OTHER TIMES CLOUDY SKIES
HAVE PREVAILED. CLOUDS SHOULD (AGAIN) INCREASE AS THE AFTERNOON
PROGRESSES WITH COVERAGE OF SHRA/TSRA ALSO INCREASING.

.SHORT TERM...
IN THE IMMEDIATE SHORT TERM...THE FORECAST IS TRICKY. HOW FAR WILL
THIS AXIS GET THROUGH THE AREA...AND WILL THERE BE SHRA BEHIND IT?
TONIGHTS POPS ARE TO BE BASED ON RADAR TRENDS...BUT ARE LIKELY TO
BE AT OR ABOVE GUIDANCE. TOMORROWS POPS WILL BE TRENDED ONLY
SLIGHTLY HIGHER THAN THE PREVIOUS FORECAST...WITH CHC POPS EAST AND
SOUTH AND SLT CHC ELSEWHERE. POPS IN THE NORTHWEST WILL NOT BE
STATED IN ZONES.

WILL LEAVE FRIDAY NIGHT DRY. ETA BRINGS OUT QUITE A BIT OF PRECIP ON
FRIDAY NIGHT...BUT AS THIS MODEL IS THE OUTLIER AT THE MOMENT...WILL
LEAVE DRY WITH A 15 POP. AM GOING TO ADD SLIGHT CHANCE POPS ON
SATURDAY. THE ATTENDANT FRONT IS STILL TO OUR NORTH...SO I CANT
RULE OUT A STRAY SHRA/TSRA. AGAIN...SOME OF THE MODELS BRING OUT A
LOT OF PRECIP...SO STAY TUNED.

THE FRONT FINALLY GETS INTO THE FORECAST AREA ON SUNDAY AS THE U/L
TROF SETS UP AND PUSHES IT THROUGH. WE WONT SEE MUCH AIRMASS CHANGE
(DO WE EVER IN JULY??) AND WILL HOLD IN THE CURRENT CHANCE POPS.

.EXTENDED...
TYPICAL SUMMERTIME WEATHER IS EXPECTED WITH HIGHS AND LOWS NEAR
CLIMATOLOGY...AND AT LEAST A CHANCE OF RAIN EACH DAY. LITTLE UPPER
LEVEL PATTERN CHANGE IS EXPECTED AS STRONG U/L RIDGE BUILDS OVER THE
SOUTHWEST CONUS.

.PRELIM DIGITS...(FIRST PERIOD POPS VERY PRELIM)
QUAD CITIES  72/87/66/87/68/85  511223
HUNTSVILLE   71/86/67/89/68/85  621223
FORT PAYNE   71/85/65/90/67/86  841223
CULLMAN      72/88/68/91/69/87  841223

.HUN...NONE.

23/JE
Hazardous weather outlook, Jul 10, 10:25 AM CST, 5 hours 10 minutes before
ALZ001>010-016-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1125 AM CDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

AN APPROACHING UPPER LEVEL STORM SYSTEM...ALONG WITH A VERY MOIST AND
UNSTABLE ATMOSPHERE...WILL LEAD TO SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW STORMS MAY BECOME
SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. IN
ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL MAY POSE A HAZARD WITH ANY STORMS THAT DEVELOP TODAY.

THE MOST LIKELY AREA FOR SEVERE WEATHER INITIALLY WILL BE NORTHWEST
ALABAMA DURING THE AFTERNOON PEAK HEATING...THEN SHIFTING EASTWARD
THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER THIS AFTERNOON.

CBD

In the hours before

Special weather statement, Jul 10, 3:15 PM CST, 20 minutes before
ALZ006-102200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT THU JUL 10 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...STRONG WIND
GUSTS AND VERY HEAVY RAIN IN MADISON COUNTY...

A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS MADISON
COUNTY THROUGH 5 PM.  LOCATIONS IN THE PATH INCLUDE...HARVEST...
MADISON...HUNTSVILLE AND MOORES MILL. WIND GUSTS UP TO 45 MPH AND
RAINFALL RATES UP TWO INCHES PER HOUR ARE LIKELY WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING WILL POSE A HAZARD FOR THOSE
OUTDOORS THIS AFTERNOON. MOTORISTS SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS DURING THE AFTERNOON COMMUTE.

CBD

The radar

The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
July 10, 3:35 PM CST
Where
Madison County, Huntsville
Measured
60 kt (69 mph) estimated sustained
Reported by
BROADCAST MEDIA
Coordinates
34.733, -86.617

several trees and power lines were downed by thunderstorm winds.

Flash Flood, Madison

When
July 10, 4:40 PM CST to 5:30 PM CST
Where
Madison County, Huntsville
Reported by
LAW ENFORCEMENT
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

several streets were flooded with several inches of water covering them.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373433, 5373434.